A ‘happy and smiling’ toddler died after he was given SEVEN TIMES the intended medication dose following admission to hospital for a seizure, an inquest heard.
Jake Stanley, aged three, had had two seizures before arriving at A&E at 5pm on January 21, 2017, but sadly died after suffering a cardiac arrest two hours later.
The youngster had been given undiluted phenytoin, a drug which prevents seizure activity in the brain, at seven times more than the intended dosage and rate, St Helens Coroner’s Court was told.
Dr Thomas Whitby said the medication at Whiston Hospital, near St Helens, Merseyside, had been prepared in an unlabelled syringe by staff nurse Tony Mulcahy.
Dr Whitby told the inquest he believed the dosage was correct when he was handed the syringe by nurse Mulcahy.
However, when the doctor injected Jake with it, the youngster went into cardiac arrest and tragically died.
Senior coroner Christopher Sumner concluded there was a gross failure to provide basic medical attention to Jake and “neglect played a substantial part” in his death.
Mr Sumner said: “There was a total breakdown in communication in the period that Jake received the drug and confusion as to dosage, concentration and means of administering of it amounting to neglect.
“Hospital protocols were breached causing the overdose and subsequent death of Jake.”
The inquest at St Helens Town Hall, which took place on July 3, heard Jake was taken to hospital at 5pm and an hour later he had stopped fitting and was attached to a ventilator.
Dr Thomas Whitby decided to give Jake the drug phenytoin to prevent more seizures – but the dosage was not discussed between himself and nurse Tony Mulcahy, the hearing was told.
Staff nurse Mr Mulcahy had prepared the syringe of medication while Dr Whitby was out of the room and placed the liquid drug in an unlabelled syringe.
Nurse Mulcahy recalls he remembered being told by Dr Whitby that he was asked to prepare intravenous Phenytoin – but not how it should be prepared.
Dr Whitby said he thought he was handed a different dosage to the other ones he had received and when it was administered at 6.30pm Jack went into cardiac arrest.
Attempts were made to resuscitate him but he was declared dead at 7.16pm.
Forensics later found Jake was given the medication at seven times the intended rate and seven times the intended dosage.
Mr Sumner added: “By his own admission, nurse Mulcahy did not follow protocols and have another nurse check the contents of the syringe, an omission, it would appear, not for the first time.
“At no stage was a prescription signed.”
Expert consultant Dr Graham Mould stated the concentration of Phenytoin “caused adverse effects and was likely to be responsible for Jake’s death”.
The cause of death was recorded through a combination of an anti-seizure medication overdose, a fever-like convulsion and a brain malformation.
A spokesman for St Helens and Knowsley Teaching Hospitals NHS Trust said: “The trust offers its sincere condolences to Jake’s family for their tragic loss.
“When Jake arrived at the hospital by ambulance, he was extremely poorly and required intensive support.
“Following his death, an immediate and thorough investigation was carried out.
“The trust concluded that medicine administration protocols in place were not followed by the staff involved and referred the case to the coroner.
“Appropriate employment procedures are still ongoing.”
The tot’s heartbroken parents Anne-Marie Stanley and Ian Stanley, and his three siblings, of Windlehurst, Gtr Mancs, have since released a statement.
It read: “Our son Jake was the most amazing little boy who had his whole life ahead of him.
“He was always happy and smiling.
“He brought so much joy and happiness into the lives of everyone who met him.
“Jake loved to sing and dance: he would take every car journey as an opportunity to get us all to sing along with the radio or one of his favourite nursery rhymes.
“He liked to get involved with the everyday things like tidying and helping with the dishes.
“We are reminded each day of the fact that we are now missing such a huge piece of our lives.
“There really are no words to describe how we feel now that Jake has been taken from us the way that he was.”
Leave a Reply